Bromangiomas: A Closer Look…

 

Andrew and I recently published a series in the Journal of the American Academy of Dermatology of patients that appear to have eruptive angiomas associated with the use of an asthma drug–Ipratropium Bromide.  To read this article click HERE.  I thought it would be good to show some additional photographs and demonstrate the histology for these two case.  It is also interesting in how we came to this realization.

Right arm.

The index case presented with these very unique lesions that were mostly in a photodistribution.  We confirmed our suspicions on biopsy, demonstrating features that were consistent with the diagnosis of cherry angiomas.  I presented this case at national meetings and after one such presentation I had a resident come up after the talk, pulled out his cell phone and showed me numerous photographs very similar to this patient.  He had no idea what it was…and neither did his staff.  Unfortunately, I did not save his contact information otherwise it would have been good to see if his patient was on this medication.  I sent the images to William James at the University of Pennsylvania with very similar responses.  He had never seen this before either.  In our evaluation the only thing we came up with was the long term use of Ipratropium Bromide in treating his asthma.  We found a single case series of two patients that had been exposed to bromides in an industrial setting that developed diffuse cherry angiomas.  These cases were different from ours in that they were clinically very similar to cherry angiomas, had central, truncal involvement and did not have a photodistribution…but the bromide association was made based on this small series.

The second case is also very interesting.  She presented for routine treatment of her actinic keratosis and she noted that she had these lesions on her arms and that she “hates how they look.”  In evaluating her the lesions were very similar to the index case and had a very similar appearance…so I asked her...”you aren’t taking Ipratropium Bromide are you?”  She responded…“Yes, three puffs a day for the last 5-6 years.”  A biopsy was performed and demonstrated features of benign angiomas again.

The slide above demonstrates the typical features–dilated capillaries, and flattened endothelial linings typical of mature cherry angiomas.  These images are not in the article due to size constraints, but these images are from these two patients.  Also, I can update you on Case number 2, she was able to discontinue the use of Ipratropium Bromide, she’s been off the medication for some 4 months now and the lesions appear to be shrinking and resolving off medication.  It will be good to see if others can confirm this association.  I believe it is probably more common but has not been identified in the literature.  I coined the word Bromangioma to document this probable association of Bromide medications with angiomas.  To read our article please click HERE.

FOLLOW-UP:  We have some recent follow-up of patient number one.  A few months after we suggested that the Ipratropium Bromide might be causing this the patient discontinued its use.  His pulmonary physician initially did not want him to discontinue it, but eventually he did.  He noted steady improvement shortly after and went to see Dr. Doug Fife for initiation of treatment with an Excel V laser (532 and 1064).  A year later, here are the results.  These pictures were taken a week ago:

As you can see there is tremendous improvement in the number and thickness of the angiomas.  What you see remaining is more related to senile purpura.  Both patients noted significant improvement after discontinuing Iprotropium Bromide.